Alert archive / Montana / High Wind Warnings in 2012

High Wind Warning 14, NWS Glasgow, MT

November 5, 20128 counties in Montana

NWS Glasgow, MT issued this high wind warning at Nov 5, 2012, 1:12 PM MST for 8 counties in Montana. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 5, 2012, 1:12 PM MST (20:12 UTC)
Expired
Nov 5, 2012, 5:55 PM MST
In force
5 hr
Issued by
NWS Glasgow, MT

Counties Dawson County, MT, Garfield County, MT, McCone County, MT, Petroleum County, MT, Phillips County, MT, Prairie County, MT, Valley County, MT, Wibaux County, MT

The radar

The Glasgow radar (KGGW), 86 km from the middle of the area, began a volume at 20:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 12:00Z, 8.2 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 12:00Z on 2012-11-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 12:00Z on 2012-11-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 395 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1035 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
395 m²/s²
0-3 km storm-relative helicity
477 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

069 
WWUS75 KGGW 052012
NPWGGW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GLASGOW MT
112 PM MST MON NOV 5 2012

MTZ023-052115-
/O.CAN.KGGW.LW.Y.0056.000000T0000Z-121106T0200Z/
MCCONE-
INCLUDING THE CITY OF...CIRCLE
112 PM MST MON NOV 5 2012

...LAKE WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS CANCELLED THE LAKE
WIND ADVISORY. A HIGH WIND WARNING IS IN EFFECT NOW FOR MUCH OF
THE FORT PECK LAKE AREA.


$$

MTZ016-017-021-022-060100-
/O.UPG.KGGW.LW.Y.0056.000000T0000Z-121106T0200Z/
/O.NEW.KGGW.HW.W.0014.121105T2012Z-121106T0100Z/
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
PETROLEUM-GARFIELD-
INCLUDING THE CITIES OF...MALTA...SACO...GLASGOW...FORT PECK...
HINSDALE...FRAZER...WINNETT...JORDAN
112 PM MST MON NOV 5 2012

...HIGH WIND WARNING IN EFFECT UNTIL 6 PM MST THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT UNTIL 6 PM MST THIS AFTERNOON. THE
LAKE WIND ADVISORY IS NO LONGER IN EFFECT. 

* TIMING...THIS AFTERNOON.

* WINDS...NORTHWEST AT 25 TO 40 WITH GUSTS TO 65 MPH.

* IMPACTS...HIGH PROFILE VEHICLES DRIVING ALONG HIGHWAY 191 IN
  SOUTHERN PHILLIPS COUNTY CAN EXPECT TO GREATLY IMPACTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$

MTZ060-060100-
/O.NEW.KGGW.HW.W.0014.121105T2012Z-121106T0100Z/
SOUTHWEST PHILLIPS-
INCLUDING THE CITY OF...ZORTMAN
112 PM MST MON NOV 5 2012

...HIGH WIND WARNING IN EFFECT UNTIL 6 PM MST THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT UNTIL 6 PM MST THIS AFTERNOON. 

* TIMING...THIS AFTERNOON.

* WINDS...NORTHWEST AT 25 TO 40 WITH GUSTS TO 65 MPH.

* IMPACTS...HIGH PROFILE VEHICLES DRIVING ALONG HIGHWAY 191 IN
  SOUTHERN PHILLIPS COUNTY CAN EXPECT TO GREATLY IMPACTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$
2 follow-up statements
003 
WWUS75 KGGW 052035
NPWGGW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GLASGOW MT
135 PM MST MON NOV 5 2012

MTZ023-025>027-060100-
/O.EXA.KGGW.HW.W.0014.000000T0000Z-121106T0100Z/
MCCONE-DAWSON-PRAIRIE-WIBAUX-
INCLUDING THE CITIES OF...CIRCLE...GLENDIVE...RICHEY...TERRY...
WIBAUX
135 PM MST MON NOV 5 2012

...HIGH WIND WARNING IN EFFECT UNTIL 6 PM MST THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT UNTIL 6 PM MST THIS AFTERNOON. 

* TIMING...THIS AFTERNOON.

* WINDS...NORTHWEST AT 25 TO 40 WITH GUSTS TO 65 MPH.

* IMPACTS...HIGH PROFILE VEHICLES DRIVING ALONG NORTHEAST TO
  SOUTHWEST HIGHWAYS CAN EXPECT THE GREATEST IMPACT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$

MTZ016-017-021-022-060-060100-
/O.CON.KGGW.HW.W.0014.000000T0000Z-121106T0100Z/
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
PETROLEUM-GARFIELD-SOUTHWEST PHILLIPS-
INCLUDING THE CITIES OF...MALTA...SACO...GLASGOW...FORT PECK...
HINSDALE...FRAZER...WINNETT...JORDAN...ZORTMAN
135 PM MST MON NOV 5 2012

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM MST THIS
AFTERNOON...

A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM MST THIS
AFTERNOON. 

* TIMING...THIS AFTERNOON.

* WINDS...NORTHWEST AT 25 TO 40 WITH GUSTS TO 65 MPH.

* IMPACTS...HIGH PROFILE VEHICLES DRIVING ALONG HIGHWAY 191 IN
  SOUTHERN PHILLIPS COUNTY AND OTHER NORTHEAST TO SOUTHWEST
  HIGHWAYS CAN EXPECT THE GREATEST IMPACT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$
970 
WWUS75 KGGW 060055
NPWGGW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GLASGOW MT
555 PM MST MON NOV 5 2012


MTZ016-017-021>023-025>027-060-060200-
/O.CAN.KGGW.HW.W.0014.000000T0000Z-121106T0100Z/
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
PETROLEUM-GARFIELD-MCCONE-DAWSON-PRAIRIE-WIBAUX-
SOUTHWEST PHILLIPS-
INCLUDING THE CITIES OF...MALTA...SACO...GLASGOW...FORT PECK...
HINSDALE...FRAZER...WINNETT...JORDAN...CIRCLE...GLENDIVE...
RICHEY...TERRY...WIBAUX...ZORTMAN
555 PM MST MON NOV 5 2012

...HIGH WIND WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS CANCELLED THE HIGH
WIND WARNING. 

WINDS HAVE DECREASED ACROSS THE REGION TO 10 TO 20 MPH...WITH THE
EXCEPTION OF DAWSON...PRAIRIE...AND WIBAUX COUNTIES WHERE
NORTHWEST WINDS OF 20 TO 30 MPH WILL CONTINUE THROUGH 8 PM.
THEREFORE THE HIGH WIND WARNING HAS BEEN CANCELLED. 

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this high wind warning went out at Nov 5, 9:19 AM MST, 3 hours 53 minutes earlier.

Area forecast discussion, Nov 5, 9:19 AM MST, 3 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
919 AM MST MON NOV 5 2012

.SHORT TERM...FOR NORTHEAST MONTANA...TODAY THROUGH WEDNESDAY...
FOG HAS EITHER LIFTED OR HAS BEEN SWEPT OUT OF THE AREA. CALLS TO
COUNTY DISPATCHERS HAVE ALSO CONFIRMED THIS. SO DENSE FOG ADVISORY
FOR THE EASTERN ZONES WAS EXPIRED AT 800 AM.

WARM FRONT PUSHING EAST ACROSS THE AREA WILL ALLOW FOR DECENTLY WARM
TEMPS BUT A BACKDOOR COLD FRONT WILL KNOCK THEM DOWN BEGINNING ABOUT
MID AFTERNOON. PRODUCT UPDATE AT ABOUT 800-810 AM LOOKS GOOD. JAMBA

PREVIOUS DISCUSSION...
WATER VAPOR IMAGERY AND 500 MB HEIGHT FIELD SHOWS A VERY
DYNAMICALLY ACTIVE WEATHER PATTERN ACROSS THE COUNTRY. A
SIGNIFICANT PLUME OF PACIFIC MOISTURE HAS QUICKLY PUSHED OVER THE
NORTHERN ROCKIES REGION AND NOW SPREADS ACROSS MOST OF THE STATE
OF MONTANA AS AN UPPER LEVEL RIDGE OF HIGH PRESSURE HAS ANCHORED
ITSELF OVER THE CALIFORNIA COASTLINE. THERE ARE MULTIPLE SMALL-
SCALE SHORT WAVE DISTURBANCES EMBEDDED WITHIN THIS MOIST UPPER
LEVEL FLOW ALOFT. ONE OF WHICH IS CURRENTLY SPREADING COMPLETE
CLOUD COVER AND THE CHANCE FOR SOME EARLY MORNING RAIN ACROSS
NORTHERN MONTANA.

OF MORE SIGNIFICANT IMPACT THIS MORNING IS THE WIDESPREAD FREEZING
FOG...DENSE AT TIMES. CURRENT DENSE FOG ADVISORY IS IN EFFECT
UNTIL 15Z TODAY. MODELS INDICATE THAT THE FOG WILL BREAK UP BY THEN.

THE REMAINDER OF THE SHORT TERM FORECAST PERIOD SHOULD BE
RELATIVELY WARM AND QUIET UNDER A HEALTHY UPPER LEVEL RIDGE OVER
THE WESTERN STATES REGION. ALL THE WHILE...THE SEASON-CHANGING
STORM SYSTEM IS SLOWLY CHURNING SOUTH-SOUTHWEST-WARD THROUGH THE
GULF OF ALASKA.

THERE IS SOME SIGNIFICANT MODEL DISAGREEMENT REGARDING A SHORT
WAVE DISTURBANCE EMBEDDED WITH THE NORTHWEST FLOW ALOFT EARLY
WEDNESDAY. THE GFS AND EC KEEP THE BAND OF RAIN AWAY NORTH INTO
SASKATCHEWAN WHILE THE NAM BRINGS THE BAND OF RAIN RIGHT OVER OUR
NORTHERN AND EAST-CENTRAL ZONES. TREATED THIS MAINLY WITH SOME
SLIGHT CHANCE POPS FOR THOSE ZONES FOR NOW UNTIL WE HAVE BETTER
MODEL CONSENSUS.

JUST BEYOND THE END OF THIS FORECAST PERIOD...THE RAIN SHOWERS
BEGIN TO ORGANIZE AND EMERGE FROM THE CENTRAL MONTANA MOUNTAINS
AND EXTEND OVER OUR CENTRAL AND SOUTHERN ZONES...MARKING THE ONSET
OF THE EXTENDED SNOW STORM SET TO IMPACT THE ENTIRE REGION TOWARD
THE LATTER HALF OF THE WEEK.

ONE EXCEPTION TO THIS RELATIVE EARLY WEEK CALM WILL BE GUSTY
AFTERNOON WINDS TODAY...JUST ENOUGH TO WARRANT A LAKE WIND
ADVISORY. ALTHOUGH...CURRENT THINKING IS THAT THE STRONGER WINDS
WILL BE REALIZED OVER THE WESTERN PORTIONS OF THE LAKE. BMICKELSON

.LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY...
THE EXTENDED FORECAST BEGINS WITH SOUTHWEST FLOW ALOFT OVER
NORTHEASTERN MONTANA. AN UPPER LOW OVER THE NORTHEAST PACIFIC WILL
WORK ITS WAY ACROSS THE REGION THROUGH SUNDAY AND THEN EXIT INTO
THE ONTARIO ON MONDAY LEAVING DRIER NORTHWEST FLOW IN ITS WAKE.

THE THE MODELS ARE IN FAIR AGREEMENT THROUGH SATURDAY... THEN THE
GFS BECOMES FASTER WITH THE EXIT OF THE THE UPPER LOW. THE GEM IS
A BLEND OF THE SLOWER EC AND QUICKER GFS. THE GFS ENSEMBLES SHOW
GOOD AGREEMENT THROUGH 00Z ON SATURDAY THEN HAS DIFFERENCES WITH
THE UPPER LOW OVER MONTANA BY 00Z ON SUNDAY WHERE SOME OF THE
MEMBERS AGREE WITH THE SLOWER EC.

THURSDAY MORNING... AN ISENTROPIC AREA OF UPGLIDE EXISTS OVER
NORTHEAST MONTANA. HOWEVER IT NOT THAT STRONG AT THIS TIME STEP.
THEREFORE A DELAY UNTIL FRIDAY MORNING WITH THE HEAVIER
ACCUMULATING SNOW. SNOWFALL SHOULD CONTINUE TO PILE UP OVER THE
REGION THROUGH SATURDAY AFTERNOON. THEN THE DRY SLOT WILL MOVE
INTO NORTHEAST MONTANA AIDING IN REDUCING THE SNOWFALL FOR THE AREA.

AFTER THE EXIT OF THE SYSTEM EXPECT A TRANSITION TO NORTHWEST
FLOW.

TEMPERATURES WILL DROP THROUGH THE PERIOD WITH WELL BELOW NORMAL
READINGS EXPECTED. COULD SEE SOME OF THE FIRST BELOW ZERO
TEMPERATURES FOR THE FAR WESTERN ZONES ON SUNDAY MORNING. THEN A
VERY SLOW WARM UP IS ANTICIPATED FOR THE REMAINDER OF THE EXTENDED.

CONFIDENCE IN THE SNOW FOR THURSDAY THROUGH SATURDAY IS SLIGHTLY
ABOVE NORMAL WITH GOOD MODEL AGREEMENT. EVEN THIS MORNING THE
UPPER LOW AND PACIFIC MOISTURE FETCH IS COMING TOGETHER WELL.
GOING TO CONTINUE WITH A WELL WORDED HWO THIS MORNING TO INTRODUCE
THE CHANGE IN THE CONDITIONS AND POSSIBLE HAZARDOUS WEATHER FOR
LATER THIS WEEK.                      MALIAWCO/PROTON

&&

.AVIATION...
VFR EXPECTED AT ALL LOCATIONS THE REST OF THE DAY AND EVENING. EAST WIND
WILL WORK ITS WAY AROUND TO THE WEST BY MID DAY. THE LAST 12 HOURS
OF THE TERMINAL PERIOD EXPECT VFR AND WINDS GENERALLY UNDER 20
KNOTS. MALIAWCO/PROTON

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
LAKE WIND ADVISORY UNTIL 5 PM MST THIS AFTERNOON FOR FORT PECK
LAKE.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Nov 5, 10:48 AM MST, 2 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
1048 AM MST MON NOV 5 2012

MTZ016>027-059>062-061200-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
1048 AM MST MON NOV 5 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL MARCH THROUGH NORTHEAST MONTANA THIS AFTERNOON
BRINGING WIND GUSTS TO POSSIBLY 50 MPH. THESE WINDS HAVE ALREADY
OCCURRED IN PARTS OF CANADA THIS MORNING. A LAKE WIND ADVISORY IS
IN EFFECT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

BEGINNING ON THURSDAY A MAJOR CHANGE IN THE WEATHER PATTERN IS
EXPECTED TO OCCUR ACROSS NORTHEAST MONTANA. A CHANGE TO MUCH
COOLER AND SNOWIER CONDITIONS IS EXPECTED STARTING THURSDAY IN
THE WESTERN AREAS AND SPREADING EAST BY FRIDAY LASTING INTO THE
WEEKEND.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Glasgow, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 4, 10:16 PM MSTDense Fog AdvisoryGGWDaniels, Dawson, McCone, Prairie, Richland, Roosevelt and 3 more10 hr
Nov 5, 3:09 AM MSTLake Wind AdvisoryGGWGarfield, McCone, Petroleum, Phillips, Valley10 hr
Nov 5, 3:09 PM MSTWinter Storm WatchGGWDaniels, Dawson, Garfield, McCone, Petroleum, Phillips and 6 more48 hr

Nearby

High Wind Warnings in Montana, 2012Every high wind warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.